Alert archive / Texas / Red Flag Warnings in 2008

Red Flag Warning 2, NWS Amarillo, TX

January 15, 200812 counties in Texas; Cimarron County, Texas County, Oklahoma

NWS Amarillo, TX issued this red flag warning at Jan 15, 2008, 11:54 AM CST for 12 counties in Texas; Cimarron County, Texas County, Oklahoma. It took effect at Jan 15, 2008, 12:00 PM CST. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 15, 2008, 11:54 AM CST (17:54 UTC)
In effect from
Jan 15, 2008, 12:00 PM CST
Expired
Jan 15, 2008, 7:02 PM CST
In force
7 hr
Issued by
NWS Amarillo, TX

Counties Cimarron County, OK, Texas County, OK, Armstrong County, TX, Carson County, TX, Dallam County, TX, Deaf Smith County, TX, Hansford County, TX, Hartley County, TX, Hutchinson County, TX, Moore County, TX, Oldham County, TX, Potter County, TX, Randall County, TX, Sherman County, TX

The radar

The Amarillo radar (KAMA), 65 km from the middle of the area, began a volume at 17:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 5.9 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2008-01-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2008-01-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2467 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS84 KAMA 151754
RFWAMA

RED FLAG WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
1154 AM CST TUE JAN 15 2008

...RED FLAG CONDITIONS DEVELOPING ACROSS THE WESTERN TWO THIRDS OF
THE PANHANDLES...

.A DEVELOPING LOW PRESSURE SYSTEM OVER SOUTHEAST COLORADO HAS HELPED
TO INCREASE SURFACE WIND SPEEDS INTO THE 25 TO 35 MPH RANGE. WIND
GUSTS OF 45 TO 50 MPH WILL ALSO BE POSSIBLE...WHICH WILL RESULT IN
RAPID WILDFIRE SPREAD. IN ADDITION...RELATIVE HUMIDITY VALUES ACROSS
NORTHEASTERN NEW MEXICO CONTINUE TO FALL AT OR BELOW 15 PERCENT AND
THE DRY AIR WILL SPREAD INTO THE WESTERN TWO THIRDS OF THE TEXAS AND
OKLAHOMA PANHANDLES. DUE TO THE DRY CONDITIONS IN PLACE...WE FELT
THAT A RED FLAG WARNING IS WARRANTED FOR THE POSSIBILITY OF RAPID
FIRE GROWTH.

OKZ001-002-TXZ001>003-006>008-011>013-016>018-160200-
/O.NEW.KAMA.FW.W.0002.080115T1800Z-080116T0200Z/
CIMARRON-TEXAS-DALLAM-SHERMAN-HANSFORD-HARTLEY-MOORE-HUTCHINSON-
OLDHAM-POTTER-CARSON-DEAF SMITH-RANDALL-ARMSTRONG-
1154 AM CST TUE JAN 15 2008

...RED FLAG WARNING IN EFFECT UNTIL 8 PM CST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A RED FLAG
WARNING FOR THE WESTERN TWO THIRDS OF THE OKLAHOMA AND TEXAS
PANHANDLES...WHICH IS IN EFFECT UNTIL 8 PM CST THIS EVENING.

STRONG SOUTHWESTERLY WINDS HAVE DEVELOPED AS LOW PRESSURE DEEPENS
ACROSS SOUTHEAST COLORADO. SUSTAINED SPEEDS OF 25 TO 35 MPH HAVE
ALREADY BEEN REPORTED WITH OCCASIONAL GUSTS UP TO 45 MPH. RELATIVE
HUMIDITY VALUES ARE FALLING TO AT OR BELOW 15 PERCENT ACROSS
NORTHEASTERN NEW MEXICO...AND DRY AIR IS EXPECTED TO SPREAD ACROSS
THE WESTERN TWO THIRDS OF THE TEXAS AND OKLAHOMA PANHANDLES. WIND
SPEEDS AND RELATIVE HUMIDITY VALUES ARE NOT EXPECTED TO IMPROVE UNTIL
AFTER SUNSET.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND DRY FUELS WILL CREATE
EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

JORDAN
1 follow-up statement
000
WWUS84 KAMA 160102
RFWAMA

RED FLAG WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
702 PM CST TUE JAN 15 2008

...RED FLAG CONDITIONS ARE NO LONGER EXPECTED...

.WIND SPEEDS ACROSS THE PANHANDLES ARE DECREASING AND WILL NO LONGER
REACH RED FLAG CONDITIONS. IN ADDITION...COOLER TEMPERATURES AND
INCREASING MOISTURE FROM THE SOUTH HAVE ALLOWED RELATIVE HUMIDITY
VALUES TO INCREASE TO ABOVE 20 PERCENT. 

OKZ001-002-TXZ001>003-006>008-011>013-016>018-160215-
/O.CAN.KAMA.FW.W.0002.000000T0000Z-080116T0200Z/
CIMARRON-TEXAS-DALLAM-SHERMAN-HANSFORD-HARTLEY-MOORE-HUTCHINSON-
OLDHAM-POTTER-CARSON-DEAF SMITH-RANDALL-ARMSTRONG-
702 PM CST TUE JAN 15 2008

...RED FLAG WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS CANCELLED THE RED
FLAG WARNING. 

RED FLAG CONDITIONS ARE NO LONGER EXPECTED THROUGH THE REST OF THE
EVENING. THUS THE RED FLAG WARNING HAS BEEN CANCELLED. 

$$

JJB

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this red flag warning went out at Jan 15, 11:24 AM CST, 30 minutes earlier.

Area forecast discussion, Jan 15, 11:24 AM CST, 30 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
1124 AM CST TUE JAN 15 2008

.AVIATION...
WIND SPEEDS HAVE BEEN RAMPING UP AS EXPECTED WITH A FEW SITES BRIEFLY
REPORTING PEAK GUSTS UP TO 35 KTS. WE SHOULD STAY WITH SUSTAINED
SPEEDS OF 20 TO 30KTS WITH GUSTS UP TO 38 KTS POSSIBLE...KEEPING JUST
UNDER AVIATION WEATHER WARNING CRITERIA. WILL KEEP A CLOSE EYE ON
CONDITIONS AND SEE JUST HOW STRONG THE WINDS WILL END UP BECOMING.
SHOULD SEE SPEEDS DECREASE BACK DOWN TO 10 TO 20 KTS AFTER SUNSET.

BIG STORY CONTINUES TO BE THE STRONG COLD FRONT THAT WILL PUSH ACROSS
THE REGION AFTER MIDNIGHT. WIND WILL SWING OUT OF THE NORTH AND
INCREASE ONCE AGAIN INTO THE 20 TO 30 KT RANGE. WITH FALLING
TEMPERATURES DURING THE DAY TOMORROW...GROUND OPERATIONS AT ALL THREE
TAF SITES WILL BE AFFECTED BY VERY COLD WIND CHILL VALUES. CEILINGS
ARE A BIT TRICKY AS STRONG WINDS MIGHT AID IN MIXING THAT WILL KEEP A
BROKEN MVFR CEILING IN PLACE IMMEDIATELY BEHIND THE FRONT...HOWEVER
DO EXPECT LOW MVFR TO PREVAIL THROUGH TOMORROW. WOULD NOT BE
SURPRISED TO SEE CEILINGS GO IFR PAST THE END OF THIS TAF CYCLE. ALSO
ADDED PROB30 GROUPS AT KDHT AND KGUY FOR SNOW SHOWERS AS BEST CHANCES
FOR FROZEN PRECIP WILL BE ACROSS THIS AREA. COULD SEE SOME SNOW AS
FAR SOUTH AS KAMA...BUT CHANCES ARE NOT AS GOOD AND SPOTTY COVERAGE
COULD MISS THE TAF SITE ALTOGETHER.

JORDAN

&&

.PREV DISCUSSION... /ISSUED 535 AM CST TUE JAN 15 2008/

AVIATION...
THE MAIN CONCERNS WILL THE STRENGTHENING LOW LEVEL WINDS TODAY AND
THE COLD FRONTAL PASSAGE BEFORE WEDNESDAY DAYBREAK. SURFACE LOW
PRESSURE SYSTEM WILL DEVELOP RAPIDLY TODAY...INCREASING WINDS FROM
THE SOUTHWEST AND MAINTAINING THESE WIND SPEEDS INTO THE EVENING. A
COLD FRONT LOCATED OVER THE NORTHERN PLAINS...IS EXPECTED TO ADVANCE
ACROSS THE PLAINS DURING THE DAY THEN REACHING THE PANHANDLES LATE
TONIGHT. MODELS HAVE BEEN CONSISTENT IN CREATING LOW CLOUDS BEHIND
THE FRONTAL PASSAGE. CLOUDS SHOULD BE MVFR AFTER DAYBREAK.

NUNEZ

PREV DISCUSSION... /ISSUED 430 AM CST TUE JAN 15 2008/

DISCUSSION...LOOKS LIKE A RETURN TO WINTER FOR THE PANHANDLES...
RIGHT AFTER ONE MORE DAY OF RELATIVELY WARM WEATHER.

FOR TODAY...UPPER FLOW FLATTENS TODAY IN RESPONSE TO AN APPROACHING
UPPER TROUGH THAT IS ON TRACK TO DIG ACROSS THE ROCKIES AND A CLOSED
UPPER LOW HEADING INTO SOUTHERN TEXAS. THIS WILL RESULT IN A SFC LEE
TROUGH TO DEEPEN TODAY. SOUTHWESTERLY WINDS WILL PICK UP AND WITH
THIS DOWNSLOPE FLOW...TEMPS WILL CLIMB UP TO NEAR 60 DEGREES IN
SPOTS.

THE UPPER TROUGH WILL CONTINUE TO DEEPEN AS IT TRACKS TO THE
EAST. A STRONG COLD FRONT WILL PLOW THROUGH THE PANHANDLES EARLY WED
MORNING. WEAK MID LEVEL FRONTOGENESIS FORCING AND INCREASING MID
LEVEL MOISTURE CAN GENERATE LIGHT SNOW. LIKED THE IDEA FROM THE
PREVIOUS PACKAGE OF 40 POPS ACROSS THE OKLAHOMA PANHANDLE WHERE THE
BEST MOISTURE AND UPPER DYNAMICS COINCIDE TO 20S NEAR AMA. STRONG CAA
BEHIND THE FRONT WILL CAUSE TEMPS TO FALL DURING THE DAY. UNDERCUT
GUIDANCE IN TERMS OF TEMPS ESPECIALLY WED NIGHT WHERE LOWS CAN
BOTTOM OUT IN THE SINGLE DIGITS UP IN THE OKLAHOMA PANHANDLE TO THE
TEENS TOWARD AMA. MAINTAINED INHERITED SLIGHT CHANCE POPS FOR ANY
LINGERING LIGHT SNOW/FLURRIES EARLY THU AS THE UPPER TROUGH WILL
GRADUALLY PUSH EAST OF THE AREA. TEMPS WILL BE SLOW TO WARM THU AND
FRI AS THE COLD AIR REMAINS OVER THE PANHANDLES. A WEAK VORT MAX
LOOKS TO CROSS THE PANHANDLES FRI BUT WITH WEAK UPPER DYNAMICS...KEPT
THE DRY FORECAST INTACT.

THE FLOW ALOFT BECOMES MORE ZONAL BY SAT AS THE TROUGH CONTINUES TO
LIFT TO THE EAST AND ANOTHER UPPER TROUGH DIVES DOWN INTO THE
INTER MOUNTAIN WEST. THIS WILL RESULT IN TEMPS WARMING UP SOME OVER
THE WEEKEND. HOWEVER MEDIUM RANGE MODELS STILL INDICATE A PRETTY
DECENT ARCTIC PLUNGE FOR THE START OF NEXT WEEK. SINCE MODELS HAVE
BEEN CONSISTENT IN SHOWING THIS TREND...UNDERCUT THE MEX MOS
GUIDANCE TEMPS WITH HIGHS ONCE AGAIN ONLY REACHING INTO THE 30S.

CLK

FIRE WEATHER...A SFC LEE TROUGH DEVELOPS TODAY OVER EASTERN
COLORADO. THIS WILL CAUSE SOUTHWESTERLY SFC WINDS TO INCREASE TO
15 TO 25 MPH. AFTERNOON RH VALUES WILL DROP TO AROUND 20 PERCENT.
ATTM...MEETING RED FLAG CRITERIA LOOKS UNLIKELY AND SPC DOES NOT EVEN
HAVE THE PANHANDLES OUTLINED IN A CRITICAL AREA. HOWEVER CONDITIONS
DO MERIT AN ISSUANCE OF A FIRE DANGER STATEMENT FOR TODAY.

CLK

AMA WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
OK...NONE.
Hazardous weather outlook, Jan 15, 6:00 AM CST, 5 hours 54 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
600 AM CST TUE JAN 15 2008

OKZ001>003-TXZ001>020-151900-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
600 AM CST TUE JAN 15 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

LOW RELATIVE HUMIDITIES AND GUSTY SOUTHWEST WINDS WILL RESULT IN AN
ELEVATED FIRE DANGER THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

NUNEZ

Nearby

Red Flag Warnings in Texas, 2008Red Flag Warnings in Oklahoma, 2008Every red flag warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.